Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 30, 2016, 2:18 PM EDT for Huntingdon County, Juniata County, Mifflin County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 2:18 PM EDT (18:18 UTC)
- Expired
- Jul 30, 2016, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Huntingdon County, PA, Juniata County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 63 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
280
WUUS51 KCTP 301818
SVRCTP
PAC061-067-087-301915-
/O.NEW.KCTP.SV.W.0060.160730T1818Z-160730T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JUNIATA COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHWESTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...
CENTRAL HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 315 PM EDT.
* AT 218 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
UNION... MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HONEY GROVE...PERULACK...JUNIATA TERRACE...EAST RUTHERFORD...
BLACKLOG...MOUNT UNION...STRODES MILLS...LONGFELLOW...
ATKINSON MILLS...MILL CREEK...MAPLETON...NEWTON HAMILTON...
MCVEYTOWN AND KISTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4042 7799 4059 7758 4042 7749 4040 7754
4038 7753 4037 7757 4032 7764 4032 7798
TIME...MOT...LOC 1818Z 254DEG 13KT 4036 7794
HAIL...<.75IN
WIND...60MPH
$$
EVANEGOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:55 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 30, 1:55 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service State College PA 155 PM EDT SAT JUL 30 2016 .SYNOPSIS... A plume of deep moisture on the west side of the subtropical ridge will produce showers and thunderstorms over the region into early Sunday. A weak trough will push the deep moisture to our east Sunday. Behind this system it will slowly dry out. A ridge building to our west early next week will work its way eastward producing some hot weather later in the week. This surge of warm air appears to be just ahead of what could be a real cold front and a real break from the warm weather we have had for the past month. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Radar shows several areas of rainfall over the region. An east-west band along the weak frontal boundary is over the northern tier counties. Some locally heavy rainfall in this boundary with 1-3 inches as it drifts slowly to the northeast this afternoon. There is a band moving across central regions which is producing 1-2 inches based on STA and MRMS data. To the east some scattered showers area ahead of this and another area of rain is to our west still. The air mass is very moist with 1-2SD above normal PW values and dew points in the east are in the 70s. Cores of heavy rain are possible. Along the northern tier counties dew points are still in the low to mid 60s. The HRRR implies these 3 features move slow east (northern band drifts northeast). The HRRRV1 and V2 imply that the stuff in central PA might develop into moderate to severe convection as it moves into southeastern areas. Some runs now show linear and possibly bowing segments this afternoon from Franklin County east. Areas under these bands could see moderate to heavy rainfall and embedded thunderstorms of course. Put moderate RW and thunder with heavy rain in the grids 17 to 03Z. && .SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/... The NCEP HRRRV2 appears to get 80 percent of the rain out of our area by about 0500 UTC. Rain should taper off west to east this evening and tonight with most of the steady rain to our east a few hours either side of midnight. The larger scale models still have moisture lingering and a slow drying trend. Thus they still produce afternoon convection and nearly all have some QPF. Kept PoPs lower than the model blends as they have a significant wet bias. But heating Sunday will likely produce at least a chance of showers and thunderstorms. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Diminishing POPs into Monday as the upper level trough and cyclonic flow slowly exits off the coast. Big ridge builds over the central US and moves east to Ohio by Friday. This puts us into a drier pattern with NW flow. May see something move over the ridge but then drop to the west and south of PA. Can't rule out some afternoon clouds popping and maybe an isolated convective cell over the higher terrain but that should be it. Temperatures will start out in the normal range and warm to above normal toward the end of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Showers and thunderstorms are slowly moving across central Pennsylvania and there is a weaker line of showers near the New York border. Showers and thunderstorms will lower ceilings and visibilities to IFR at times. Some of the storms in southern PA will have heavy rainfall at times with them. There could be some winds shear near the storms and the outflow from the storms. Overnight the rain and shower activity diminish. Rapidly in the 00 to 03 UTC range. But the moisture air with recent rainfall favors fog and patch dense fog in valleys. Lots of IFR after midnight. Fog burns to haze early Sunday mainly VFR and MVFR by mid-morning. Could be showers/thunderstorms in the afternoon Sunday. Far fewer than today. OUTLOOK... SUN- MON...Morning fog restrictions, then scattered showers and isolated thunder. TUE- WED...Mainly VFR, but with morning fog restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Grumm NEAR TERM...Grumm SHORT TERM...Grumm LONG TERM...Watson/Ross AVIATION...Grumm
Hazardous weather outlook, Jul 30, 3:07 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 AM EDT SAT JUL 30 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-310715- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 307 AM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 1:33 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 133 PM EDT SAT JUL 30 2016 PAZ026-301800- HUNTINGDON PA- 133 PM EDT SAT JUL 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 200 PM EDT... AT 132 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TROUGH CREEK STATE PARK...MOVING NORTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... TROUGH CREEK STATE PARK AND MAPLETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4029 7811 4032 7816 4045 7812 4040 7792 TIME...MOT...LOC 1732Z 209DEG 10KT 4035 7811 EVANEGO
Special weather statement, Jul 30, 1:59 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 159 PM EDT SAT JUL 30 2016 PAZ026-301830- HUNTINGDON PA- 159 PM EDT SAT JUL 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 230 PM EDT... AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DUDLEY...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... DUDLEY...BROAD TOP CITY...SALTILLO...CASSVILLE AND ROCKHILL FURNACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4020 7819 4031 7807 4024 7790 4017 7815 TIME...MOT...LOC 1759Z 230DEG 17KT 4020 7815 EVANEGO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:33 PM EDT | Special Weather Statement | CTP | Huntingdon | 27 min |
| Jul 30, 1:59 PM EDT | Special Weather Statement | CTP | Huntingdon | 31 min |
| Jul 30, 2:27 PM EDT | Special Weather Statement | CTP | Fulton | 33 min |
| Jul 30, 2:35 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon | 55 min |
| Jul 30, 3:30 PM EDT | Special Weather Statement | CTP | Franklin | 45 min |
| Jul 30, 3:36 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 39 min |
| Jul 30, 4:34 PM EDT | Areal Flood Advisory | CTP | Perry | 3 hr |
| Jul 30, 4:47 PM EDT | Special Weather Statement | CTP | Cumberland | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.